Alert archive / Wisconsin / Areal Flood Advisories in 2014

Areal Flood Advisory 21, NWS Green Bay, WI

August 18, 20145 counties in Wisconsin

NWS Green Bay, WI issued this areal flood advisory at Aug 18, 2014, 6:21 PM CDT for 5 counties in Wisconsin. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2014, 6:21 PM CDT (23:21 UTC)
Expired
Aug 18, 2014, 9:30 PM CDT
In force
3 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Brown County, WI, Calumet County, WI, Manitowoc County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 31 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this areal flood advisory went out at Aug 18, 3:52 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 3:52 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CDT MON AUG 18 2014

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 351 PM CDT MON AUG 18 2014

THUNDERSTORMS CHANCES AND HEAVY RAINFALL ARE THE MAIN CONCERNS
THOUGH TUESDAY.

STORMS DEVELOPED THIS AFTERNOON NEAR A SURFACE WARM FRONT THAT WAS
ACROSS THE SOUTHWEST THIRD OF THE FORECAST AREA AS OF 19Z. WATER
VAPOR IMAGERY SHOWED SOME SHORT WAVE ENERGY MAKING ITS WAY INTO
THE STATE AS WELL...AND LOCAL MESOANALYSIS INDICATED MUCAPE VALUES
IN THE 500-2000J/KG RANGE BEHIND THE FRONT WHERE TEMPERATURES WERE
IN THE LOWER TO MIDDLE 80S AND DEW POINTS WERE IN THE MID 60S TO
LOWER 70S. 12Z SOUNDING FROM KMPX AND KGRB BOTH HAD PWATS OF AT
LEAST 1.6 INCHES AND BUFKIT SHOWED LONG SKINNY CAPE AT KGRB SO
HEAVY RAIN LOOKS LIKE A GOOD BET.

WOULD EXPECT STORMS TO CONTINUE THROUGH AT LEAST EARLY
EVENING...PRODUCING HEAVY RAINFALL AND POSSIBLY SOME HAIL AND
GUSTY WINDS. MORE STORMS WERE UPSTREAM IN WESTERN
WISCONSIN...EAST OF A COLD FRONT AND AHEAD OF AN APPROACHING UPPER
LEVEL CYCLONE SO PERIODS OF SHOWERS AND STORMS WILL CONTINUE
TONIGHT AND INTO TUESDAY UNTIL THE UPPER SYSTEM MOVES AWAY.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 351 PM CDT MON AUG 18 2014

CLOSED LOW WILL MOVE SLOWLY SOUTHEAST INTO NORTHERN
LOWER MICHIGAN TUESDAY NIGHT AS A COLD FRONT EXITS THE AREA. DRIER
AIR AND SUBSIDENCE BEHIND IT SHOULD CAUSE ANY REMAINING SHOWERS TO
DISSIPATE AND WE SHOULD HAVE DRY AND SEASONABLE WEATHER WEDNESDAY
AND WEDNESDAY NIGHT.

THE FRONT IS FORECAST TO RETURN NORTHWARD THURSDAY AS UPPER FLOW
BECOMES SOUTHWEST. THIS SHOULD PRODUCE AN AREA OF ELEVATED SHOWERS
AND THUNDERSTORMS AS IT APPROACHES FROM THE SOUTHWEST. THE MODELS
SUGGEST IT WILL STALL TO OUR SOUTH AND WE MAY HAVE DRY WEATHER
FRIDAY UNTIL IT MOVES NORTH AGAIN SATURDAY. IF THE FRONT GETS
NORTH OF THE FORECAST AREA SATURDAY AFTERNOON IT COULD GET UP TO
90F ACROSS THE SOUTH BUT THESE FRONTS OFTEN GET HELD UP BY COLD
OUTFLOW OR SOUTHEAST FLOW OVER COOL LAKE MICHIGAN. ALL THE MODELS
SUGGEST THAT A COLD FRONT WILL MOVE THROUGH SUNDAY WITH DRY AND
COOLER WEATHER TO FOLLOW.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 102 PM CDT MON AUG 18 2014

CHANCES ARE LOW FOR VFR CONDITIONS WITHOUT THUNDERSTORMS THROUGH
MIDDAY TUESDAY. PLENTY OF CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT AS A FRONT AND UPPER LEVEL CYCLONE MOVE INTO THE
STATE. THOUGH MOST OF THE AREA WAS DRY AT TAF ISSUANCE TIME...WAS
UNABLE TO TIME SPECIFIC PERIODS OF DRY WEATHER AFTER INITIAL
CONVECTION GETS GOING SO THERE IS PLENTY OF PRECIPITATION IN THE
TAFS. MOST CIGS ACROSS THE AREA WERE IFR AS OF 17Z BUT THERE WERE
SOME MVFR AND VFR CIGS IN THE FAR EASTERN PART OF THE STATE. THERE
WAS ALSO IFR AND MVFR FOG IN THE NORTH.
&&

.HYDROLOGY...
ISSUED AT 351 PM CDT MON AUG 18 2014

WILL CONTINUE THE HYDROLOGIC OUTLOOK FOR THE
POSSIBILITY OF HEAVY RAINS WITH WEAK UPPER WINDS AND HIGH MOISTURE
IN THE ATMOSPHERE ALLOWING FOR SLOW MOVING STORMS AND VERY HEAVY
RAINS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......RDM
AVIATION.......MG
HYDROLOGY......RDM
Hazardous weather outlook, Aug 18, 4:10 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT MON AUG 18 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
410 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT AS AN UPPER LEVEL SYSTEM MOVES
INTO THE REGION. TORRENTIAL RAINFALL CAN BE EXPECTED WITH SOME OF
THE STORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE ALSO
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THROUGH TUESDAY AND THERE IS A CHANCE OF
STORMS TUESDAY NIGHT. A FEW OF THE STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL ALONG WITH GUSTY WINDS. THERE IS A CHANCE FOR MORE
STORMS CAPABLE OF PRODUCING HEAVY RAINFALL FOR THE LATER HALF OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
REQUESTED TO FORWARD REPORTS OF HEAVY RAINFALL TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-192115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
410 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT AS AN UPPER LEVEL SYSTEM MOVES
INTO THE REGION. THE STRONGEST STORMS MAY CONTAIN LARGE HAIL
AND WIND GUSTS THAT MAY BE HAZARDOUS TO MARINERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS COULD BE A HAZARD TO MARINERS TUESDAY...AND AGAIN
DURING THE LATER HALF OF THE WEEK. THERE IS ALSO THE POSSIBILITY
OF FOG FORMING OVER LAKE MICHIGAN LATER THIS WEEK AS WARM AND
HUMID AIR MOVES OVER THE COOLER LAKE WATER.

In the hours before

Local storm report, Aug 18, 5:21 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
521 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       NEW LONDON              44.38N 88.75W
08/18/2014  M2.97 INCH       WAUPACA            WI   TRAINED SPOTTER

            RAINFALL TOTAL WITH FIRST BATCH OF STORMS...ABOUT 2 HOUR
            STORM TOTAL.

&&

ASHLEYA
Local storm report, Aug 18, 5:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
525 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     NEKOOSA                 44.31N 89.88W
08/18/2014                   WOOD               WI   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AS WELL AS DIME SIZE HAIL
            REPORTED.

&&

ASHLEYA
Local storm report, Aug 18, 5:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
526 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
08/18/2014  M54 MPH          WOOD               WI   ASOS

&&
Local storm report, Aug 18, 5:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
532 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      NEKOOSA                 44.31N 89.88W
08/18/2014                   WOOD               WI   TRAINED SPOTTER

            STREET FLOODING UP TO CAR DOORS ON WOOD AVE.

&&

ASHLEYA
Local storm report, Aug 18, 5:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
554 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WISCONSIN RAPIDS        44.40N 89.84W
08/18/2014  M0.75 INCH       WOOD               WI   AMATEUR RADIO

&&
Local storm report, Aug 18, 5:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
558 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       PLOVER                  44.45N 89.53W
08/18/2014  M0.76 INCH       PORTAGE            WI   CO-OP OBSERVER

            TEN MINUTE RAINFALL OF 0.76 INCHES FROM 540 PM TO 550 PM.
            STORM TOTAL AS OF 550 PM IS 2.87 INCHES.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:08 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie, Portage, Shawano, Waupaca, Wood3 hr
Aug 18, 3:27 PM CDTFlash Flood WarningGRBPortage, Waupaca3 hr
Aug 18, 3:53 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca19 min
Aug 18, 4:30 PM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago30 min
Aug 18, 5:27 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara, Wood48 min
Aug 18, 5:30 PM CDTFlash Flood WarningGRBPortage, Waupaca, Waushara, Wood3 hr
Aug 18, 5:55 PM CDTSpecial Marine WarningGRB95 min

Nearby

Areal Flood Advisories in Wisconsin, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.